Jan. 27, 2022 -- It’s no secret that a particular public health epidemic has only gotten worse during the COVID-19 pandemic: drug overdose deaths. From May 2020 to April 2021, more than 100,000 people in the U.S. died from a drug overdose, according to the CDC. About 64% of those deaths were from opioids, mostly fentanyl.

To reduce those deaths, researchers from the University of Washington have developed a new wearable device that can tell when a person is overdosing from opioids.

It's possible to reverse an opioid overdose with the drug naloxone, but it has to be given as soon as someone shows signs of an overdose or stops breathing. If a person is having an overdose alone, or if no one nearby has a naloxone dose or the training to administer it, that person’s likelihood of dying is much greater. This prompted the researchers to develop an auto-injector system that people with opioid use disorder can wear against their belly. The new device works a lot like an insulin pump.

It has sensors to detect breathing patterns and is programmed to recognize the signs of slowed or stopped breathing and movement. If the sensors detect life-threatening breathing symptoms that mean an overdose, it triggers a shot of naloxone. The researchers tested the device in volunteers in two environments and published their findings in the journal Scientific Reports in November.

One of the test sites was a supervised injection clinic in Vancouver, Canada, where people with addiction can use IV drugs with a trained medical professional present. Twenty-five volunteers wore the device to ensure it accurately measured their breathing patterns while using opioids, but the devices were not programmed to deliver the naloxone.

The other site was a hospital where 20 volunteers who did not take opioids wore the devices and held their breath for 15 seconds to mimic the symptom of stopping breathing. During this test, the devices did inject a naloxone dose when they sensed that the person had not moved for at least 15 seconds.

Naloxone attaches to opioid receptors and reverses and blocks the effects of other opioids if they have been consumed. After the shots, the participants had their blood taken to make sure the small dose of drug entered their bloodstream.

The new study shows that the device acts as it should and delivers the right dose into a person's circulatory system. That said, more study is needed before the researchers can apply for approval from the FDA. Also, in addition to more tests on the devices' safety and effectiveness, the researchers need to know how comfortable the devices are to wear and whether they are hidden enough from view that people with an opioid addiction would be willing to wear them.

Show Sources

Scientific Reports: “Closed-loop wearable naloxone injector system.”

National Harm Reduction Coalition: “Training Guide: Opioid Overdose Basics, Responding to Opioid Overdose.”

Substance Abuse and Mental Health Services Administration: “SAMHSA Opioid Overdose Prevention Toolkit: Five Essential Steps for First Responders.”

© 2022 WebMD, LLC. All rights reserved. View privacy policy and trust info